Doctors Lounge - Cardiology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Arrhythmias
Question: Multiple PVC's and sinus tachycardia
|Kisa87 - Tue Mar 31, 2009 2:16 pm|
Hi my name is Nicole Pacinello and I'm 21. I have been wearing an event monitor for the past week or so because of random episodes of a racing heart that i tend to get. I was diagnosed with mild mitral valve prolapse in December. On Sunday I had an episode where my heart rate went up to 141, which the doctor later told me was just sinus tachycardia, so not very concerning. Then a few hours later(on the same day) I had a run of four PVC's in a row, which made him recommend a visit to an EP. I'm currently taking 37.5 mg of Toprol and have eliminated caffeine and reduced my refined sugar intake. My questions are 1) Shouldn't a beta blocker prevent those multiple PVC runs? 2) Can anxiety and stress cause multiple PVC's? 3) Is my heart considered structurally normal, with mild mitral valve prolapse (without regurgitation)?
Thank you so much for your time!
|John Kenyon, CNA - Fri Apr 17, 2009 8:38 pm|
Hi Nicole --
You have some very legitimate questions. I'll try to answer them in a helpful way. First, "mild" MVP is a pretty relative finding. Some doctors won't even call it that, especially if there's no regurge. MVP is, as I'm sure you know, almost always benign, but is often associated with more than average palpitations (PVCs, runs of fast heartbeats, etc) and anxiety and panic disorder. Why this is so is unclear, but it's very obvious it follows in a great many cases.
A beta blocker is the only safe and effective way of reducing PVCs, PACs, PJCs, sinus tach, and various tachyarrhythmias. It won't wipe them out, but it should reduce the frequency and forcefulness of them. By the way, I'm curious how you're winding up with a dosage of 37.5 mg Toprol. I've put together different combinations and haven't been able to get that number. Is there a 75 mg tab you can break in half? I know it comces in 25, 50 and 100. I'm just curious, as 50 would seem to be close enough and less confusing. At any rate, this should be helping, and if it's not the dose may need to be upped a little. As for multiple PVCs (runs) they happen. There has been over-emphasis placed on this as constituting V-tach, which is only a very technical and arbitrary "rule." Many people have runs of 3 or 4 or more, and in an otherwise healthy heart this doesn't generally present a problem. Oh, and if you have "mild" MVP or any MVP without regurge (or even with trivial regurge) you are still considered to have a structurally normal heart. Only a thickened or dilated (and failing) left vantricle or grossly abnormal valves or other really unusual abnornalities count, but mostly that left ventricular function. And since you've seen an EP, although you have a family history of WPW, you clearly have had that ruled out. That's all to the good (and for some reason these abnormalities are often seen in rather random distribution in families). You're in good shape, but those runs and tachy episodes are going to be disturbing. The Toprol may need to be upped to get it to where it's not driving you crazy. Sometimes clonazepam (Klonopin) is added to help reduce the trigger of anxiety. It works well with Toprol, but a lot of doctors will shy away from it, so there's about a 50/50 chance it won't be prescribed. Toprol should be adquate in most cases, assuming the dosage is effective. Again, I can'tfigure out how you're getting 37.5 mg. Would love to know how that works.
Otherwise I think you're in good shape, but could use some medication fine tuning. I hope this is helpful, and please do follow up with us as needed.
|Kisa87 - Wed Apr 22, 2009 8:39 am|
Thanks for such an informative reply! You really helped me understand what is going on and I'm less worried now. The 37.5 mg comes from one 25 mg tablet in the morning and half a 25mg at night. They are scored so I break them in half. This was the first recommendation from my doctor I got instead of immediately going to 50mg, just to transition my body I guess. Its good to know everything is structurally normal, and 145bpm is really uncomfortable but obviously not dangerous, since the episodes now last less than a half hour. Thanks again.
|Kisa87 - Sun Apr 26, 2009 8:52 am|
After I saw an EP he diagnosed me with Inappropriate Sinus Tachycardia. In addition, I have now been experiencing a racing heart when I wake up in the morning ( a few times a week). Its usually around 120 bpm. I don't think this is due to low blood pressure, as I have taken my pressure during these events and it tends to be normal, to high-normal. It only lasts for about 10-15 minutes and then slows down. Is this more likely due to anxiety than the IST? thank you.
|questionnone - Fri Feb 12, 2010 4:35 am|
I too have IST and wake up with a fast heart rate. Would like to know what experts think about this.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.